Michigan, 2019

Damaging Winds in Michigan, July 15, 2019

July 15, 2019 · NWS DTX · 2 events in 2 counties and zones

Two severe thunderstorms developed around Owosso and Swartz Creek, leading to tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two severe thunderstorms developed around Owosso and Swartz Creek, leading to tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 15, 2:22 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 15, 2:22 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
322 PM EDT Mon Jul 15 2019

.DISCUSSION...

Convection has fired as expected, with latest SPC mesoscale Analysis
indicating MLcapes 1000-1500 J/kg on the western fringe of the CWA,
with effective build shear above 30 knots generally north of I-69.
An isolated marginally severe thunderstorm or two remains possible
through the  bulk of daylight hours, but weak mid level lapse rates
suggests otherwise with just torrential downpours due to the
tropical nature of the airmass. Subsidence/modest drying out at the
700 MB level behind the mid/upper wave exiting Lake Huron is
expected to produce a dry late evening into the early morning hours
of Tuesday.

Remnant circulation/moisture of Barry over the low-mid Mississippi
River valley being sheared off to the northeast and northern fringe
looks to clip southeast Michigan tomorrow, as the closed 500 MB low
opens up. PW values exceeding 2 inches south of I-69 with 700 MB dew
pts pushing 7 C and possibly even 8 C, record territory for Mid July
around here. The main moisture surge is actually going to occur
around 12Z Tuesday when nose of the 800-700 MB jet crosses just
across the southern Michigan border. Stronger winds then are shunted
off to the east during Tuesday, with 0-6 KM bulk shear generally
under 20 knots. Thus, no severe weather is expected with the weak
instability/mid level lapse rates. Once again, torrential rainfall
will be the main hazard and should not take much to set off diurnal
enhanced showers and embedded thunderstorms (see ARW), lingering
into the early evening. With activity/clouds already arriving to
start the day, temperatures likely holding in the 80s, with Tri-
Cities and northern Thumb region likely seeing the warmest temps.

Reasonable agreement amongst models with an upper level disturbance
coming out of the Central Plains and tracking through Lower Michigan
on Wednesday, helping to kick remnant open 500 MB trough of Barry
off to the east. Still a lot of moisture to work (PW values around 2
inches/700 MB dew pts still aoa 5 C) with to generate showers and
thunderstorms, as MLcapes push above 1000 J/kg and potentially up to
2000 J/kg, depending on timing and strength of the disturbance.
Localized enhancement of 0-6 KM bulk shear reaching around 30 knots
(probably along/north M-46 once again per NAM) could support an
isolated severe threat, but mid level lapse rates still look to be
weak (under 6 C/km). 850 MB temps around 18 C, supportive of maxes
around 90 degrees, but with showers and thunderstorms around and
moist low levels (surface dew pts aoa 70 degrees), probably going to
hold temps more in the 85-90 degree range.

Heat will increase at the end of the week as an upper level ridge
sets up over the central plains before expanding eastward allowing
the 591dam to move into southern MI on Friday and Saturday. Both of
those days will have highs in the mid 90's (possibly upper 90's in
Detroit itself) with dewpoints in the mid 70's giving heat index
values well into the 100's. Lows Thursday night on will only get
down into the mid 70's.

A low begins to develop over the northern plains Thursday morning
and moves over the Upper Peninsula Thursday night. This system pulls
hotter muggier air into SE MI helping to create those mid-90's on
Friday and Saturday. There will be a moderate chance of rain
Thursday night through Friday with this system's passage. A weak mid-
level disturbance looks to move from Wisconsin into SE MI Saturday
afternoon with could bring a chance of scattered showers and
thunderstorms.

&&

.MARINE...

Prevailing late day southeasterly winds will increase modestly while
gradually veering to southwest overnight as a warm front lifts
through the region. A 10 to 20 knot southwest wind will remain in
place through Tuesday. Strongest winds likely noted across Saginaw
Bay during this time, where conditions may near advisory levels for
small craft. Southwest winds will diminish Tuesday night as the
gradient eases. Winds will then turn light and variable for
Wednesday. Increasingly moist and unstable air across the region
over the next couple days will lead to increasing chances for
thunderstorms.

&&

.HYDROLOGY...

A warm front will lift across southeast Michigan during the
afternoon and evening hours. This frontal passage timed favorably
with diurnal destabilization will provide the focus for a scattered
coverage of showers and thunderstorms during this time. Any
thunderstorm activity will bring the potential for localized heavy
rainfall, with amounts in excess of an inch possible. There will
again be a chance for showers and thunderstorms both Tuesday and
Wednesday, particularly during the afternoon and evening hours, as
tropical moisture associated with remnants of Barry enter the
region. Potential exists for locally intense rainfall rates to
develop within any activity given the high moisture content. This
could lead to poor drainage flooding of susceptible low lying and
urban areas.

&&

.PREV DISCUSSION...
Issued at 1239 PM EDT Mon Jul 15 2019

AVIATION...

Warm front on pace to lift across southeast Michigan during the late
afternoon and evening periods. This frontal passage timed favorably
with diurnal destabilization will provide the focus for a scattered
coverage of showers and thunderstorms during this time. Recent model
guidance continues to center this development primarily within the
20z to 00z window. Outside of any thunderstorm activity, VFR
conditions will prevail with the late day diurnal cu gradually
fading with sunset. Winds hold modestly from the south through the
period.

For DTW...scattered coverage of thunderstorms expected to develop
across the area during the late afternoon and evening periods. Most
likely window for activity to impact the terminal and surrounding
airspace centered between 21z and 00z.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 ft late this afternoon and
  evening.

* Moderate in thunderstorms impacting the airspace late this
  afternoon and evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/KDK
MARINE.......MR
HYDROLOGY....MR
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 15, 8:55 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
955 AM EDT Mon Jul 15 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
955 AM EDT Mon Jul 15 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms producing locally heavy rain are expected to
develop this afternoon with daytime heating, then dissipate this
evening. Isolated severe thunderstorms producing wind gusts to 60
mph will be possible in the 3-8 PM time frame, especially north of
I-69. Storm motion will be east at 25 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An influx of tropical moisture Tuesday into Wednesday will provide
the chance for thunderstorms. Humid and unstable air will sustain the
chances for thunderstorms Thursday into Friday as well.

The afternoon heat index is forecast to reach 98 to 105 degrees
Thursday, Friday, and Saturday over much of the area. There will be
minimal relief at night due to elevated humidity, especially in the
Detroit urban heat island. A heat advisory or excessive heat warning
will be warranted during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
955 AM EDT Mon Jul 15 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening as a
warm front lifts through southern Michigan. Widespread severe
weather is not expected but an isolated wind gusts to 50 knots
cannot be ruled out. Storm motion will be east at 20 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An influx of tropical moisture Tuesday into Wednesday will provide
the chance for thunderstorms. Humid and unstable air will sustain the
chances for thunderstorms Thursday into Friday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jul 15, 12:49 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
149 PM EDT Mon Jul 15 2019

MIZ049-151845-
Huron MI-
149 PM EDT Mon Jul 15 2019

...SPECIAL WEATHER STATEMENT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebewaing, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pigeon and Owendale around 205 PM EDT.
  Elkton around 215 PM EDT.
  Bad Axe around 235 PM EDT.
  Ubly around 245 PM EDT.

Other locations impacted by this storm include Rapson, Ivanhoe, Bay
Port, Verona and Filion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4369 8287 4371 8347 4389 8347 4390 8346
      4390 8286
TIME...MOT...LOC 1749Z 273DEG 24KT 4378 8343

MR
Special weather statement, Jul 15, 1:51 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
251 PM EDT Mon Jul 15 2019

MIZ047-151945-
Midland MI-
251 PM EDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIDLAND COUNTY UNTIL 345
PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oil City, or 7 miles south of Coleman, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanford around 315 PM EDT.

Other locations impacted by this storm include Averill, Bombay, Hope
and North Bradley.

LAT...LON 4373 8461 4383 8421 4383 8417 4363 8417
      4355 8461
TIME...MOT...LOC 1850Z 247DEG 23KT 4365 8457

MR
Special weather statement, Jul 15, 2:05 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
305 PM EDT Mon Jul 15 2019

MIZ082-083-152000-
Lenawee MI-Monroe MI-
305 PM EDT Mon Jul 15 2019

...SPECIAL WEATHER STATEMENT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ottawa Lake, or near Blissfield, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ottawa Lake around 315 PM EDT.
  Lambertville around 330 PM EDT.
  Temperance around 335 PM EDT.
  Luna Pier around 350 PM EDT.

Other locations impacted by this storm include Samaria, Jasper, Ogden
Center, Riga, Toledo Beach, Erie, Palmyra, Fairfield, La Salle and
Bolles Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may be occurring with this storm, which could
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4187 8407 4191 8323 4190 8325 4190 8330
      4184 8335 4172 8341 4172 8346 4173 8345
      4172 8405
TIME...MOT...LOC 1903Z 267DEG 23KT 4176 8384

AA
Special weather statement, Jul 15, 2:23 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
323 PM EDT Mon Jul 15 2019

MIZ053-152030-
Saginaw MI-
323 PM EDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGINAW COUNTY UNTIL 430
PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Charles, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bridgeport around 350 PM EDT.
  Saginaw around 355 PM EDT.
  Frankenmuth around 405 PM EDT.

Other locations impacted by this storm include Brant, Nelson,
Carrollton, Garfield, Arthur, Gera, Buena Vista Township, Indiantown,
Swan Creek and Shiawassee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4352 8387 4352 8381 4348 8382 4348 8372
      4347 8370 4330 8370 4316 8425 4332 8436
TIME...MOT...LOC 1923Z 250DEG 32KT 4328 8421

MR
Special weather statement, Jul 15, 2:46 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
346 PM EDT Mon Jul 15 2019

MIZ060-152015-
Shiawassee MI-
346 PM EDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHIAWASSEE COUNTY UNTIL
415 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Henderson, or near Owosso, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Owosso around 350 PM EDT.
  Henderson around 355 PM EDT.
  Corunna around 400 PM EDT.
  New Lothrop around 415 PM EDT.

Other locations impacted by this storm include Juddville and Carland.

LAT...LON 4313 8409 4313 8393 4300 8393 4297 8436
      4312 8436
TIME...MOT...LOC 1945Z 253DEG 20KT 4306 8427

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
July 15, 2:57 PM EST
Where
Shiawassee County, 0.86 mi NW of Owosso
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.010, -84.180

At least 20 trees were snapped from a wet micro-burst close to the Shiawassee river in Owosso. Many of trees appeared unhealthy.

Thunderstorm Wind, Genesee

When
July 15, 4:21 PM EST
Where
Genesee County, 2.02 mi W of Swartz Creek to 2.14 mi WNW of Swartz Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -83.860

Small tree branches and wires reported blown down. A large tree also fell onto two houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844878, 844879.